Indian Journal of Dermatology
E-IJD CASE REPORT
Year
: 2016  |  Volume : 61  |  Issue : 2  |  Page : 235-

Lamotrigine-induced hypersensitivity syndrome with histologic features of cd30+ lymphoma


Farid Stephan1, Roger Haber1, Elio Kechichian1, Francois Kamar2,  
1 Department of Dermatology, Hotel-Dieu de France University Hospital, Beirut, Lebanon
2 Department of Oncology, Bellevue Medical Center, Beirut, Lebanon

Correspondence Address:
Elio Kechichian
Hotel-Dieu de France University Hospital, Alfred Naccache St., Achrafieh, Beirut
Lebanon

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome or drug-induced hypersensitivity syndrome (DIHS) is a severe adverse drug reaction. It can present with clinical, paraclinical, and histological findings mimicking skin and/or systemic lymphomas. We report the first case of a lamotrigine-induced DRESS with histologic features of a cutaneous CD30+ lymphoma. The patient responded well to a tapering course of oral steroids. This case highlights the atypical presentation of a lamotrigine-induced DRESS/DIHS in the presence of a cutaneous and a lymph node CD30 + lymphocytic infiltrate mimicking systemic lymphoma. Pathologists and clinicians must be aware of this “lymphomatous” presentation of drug reactions.



How to cite this article:
Stephan F, Haber R, Kechichian E, Kamar F. Lamotrigine-induced hypersensitivity syndrome with histologic features of cd30+ lymphoma.Indian J Dermatol 2016;61:235-235


How to cite this URL:
Stephan F, Haber R, Kechichian E, Kamar F. Lamotrigine-induced hypersensitivity syndrome with histologic features of cd30+ lymphoma. Indian J Dermatol [serial online] 2016 [cited 2021 Dec 8 ];61:235-235
Available from: https://www.e-ijd.org/text.asp?2016/61/2/235/177784


Full Text

 Introduction



Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome or drug-induced hypersensitivity syndrome (DIHS) is a rare, life-threatening adverse drug reaction, mostly to anticonvulsants and sulfonamides that can present with clinical, paraclinical and histopathological findings similar to lymphomas.[1] Cases of antibiotic, antihypertensive, and antiepileptic drugs such as phenytoin, carbamazepine, lamotrigine-induced DRESS, and pseudolymphoma have in fact been reported.[2] We report here the first case of lamotrigine-induced DRESS with histologic features of a cutaneous CD30+ lymphoma.

 Case Report



A 30-year-old woman presented to the hospital with a morbilliform and pruritic generalized rash [Figure 1], along with high-grade fever, fatigue, and malaise for 4 days. Physical examination and blood tests revealed enlarged cervical and inguinal nodes, leukocytosis (up to 66,800 white blood cell/mm 3), and elevated levels of hepatic transaminases, lactate dehydrogenase, ß-2 microglobulin, and erythrocyte sedimentation rate. Serology results for hepatitis, syphilis, typhoid fever, and brucella were negative. The whole body computed tomography showed multiple neck, chest, and abdominal lymphadenopathy with splenomegaly suggestive of lymphoma [Figure 2]a. A skin biopsy specimen revealed epidermotropism of atypical lymphoid cells, with CD30 positive staining as well as a dense perivascular and perifollicular lymphoid infiltrate [Figure 2]b. An excisional biopsy of a 1.0 cm cervical node showed diffuse polymorphic lymphoid hyperplasia with effacement of the normal architecture with strong and diffuse staining for CD30 on immunohistochemistry, positive anti-leukocyte common antigen, and high proliferation index (Ki67 80%). All findings were consistent with lymphoma. However, osteomedullary biopsy showed no evidence of lymphoproliferative disorder, was absent for immunomarkers and high eosinophils proliferation rate. T-cell receptor rearrangement studies on the skin, lymph node, and bone marrow biopsies, failed to detect monoclonality. A detailed review of her past medical history revealed that she was started on lamotrigine 50 mg/day for somatization disorder 40 days prior to the onset of symptoms. Blood samples were positive for human herpesvirus 6 DNA. The diagnosis of DIHS/DRESS was made; lamotrigine was discontinued and treatment with oral corticosteroids (prednisolone, 60 mg/day) was started with rapid tapering. The patient made a full recovery with no organ deficit on follow-up visits at 1, 2, 4, and 6 months.{Figure 1}{Figure 2}

 Discussion



To our knowledge, this is the first case of a confirmed lamotrigine-induced DRESS with histologic features of a CD30+ cutaneous and systemic lymphoma. Because of the widespread lymphadenopathy, hepatosplenomegaly, leukocytosis, and the positive CD30 staining on both skin and lymph node biopsies, this case could have been easily mistaken for systemic lymphoma. DRESS/DIHS is, in fact, a severe adverse reaction associated with multisystemic involvement [2] that can present clinical and histopathologic features similar to lymphomas, with epidermotropism and cutaneous CD30+ lymphocytes. The latter is usually seen in lymphoproliferative disorders such as lymphomatoid papulosis, Hodgkin's disease, and primary cutaneous anaplastic large cell lymphoma but have been described in drug reactions.[3] Even monoclonal T-cell receptor have been seen with drug reactions,[3] rendering the diagnosis of DRESS versus lymphoma more difficult. Although both DRESS and pseudolymphoma are drug-induced have been reported with lamotrigine separately [3] and can present with histopathologic features of lymphoma, studies have shown that they can be differentiated on the basis of the clinical presentation. Compared to DRESS, patients with pseudolymphoma have less acute and less systemic involvement [2] but more severe lymph node distortion and atypical lymphocytes.[4],[5] Our patient had features of both. This is not surprising since the mechanisms that have been implicated in the development of both entities include genetic predisposition and association with human leukocyte antigen, virus reactivation, and accumulation of reactive drug metabolites.[6] This case highlights the atypical presentation of a lamotrigine-induced DRESS/DIHS in the presence of a cutaneous and a lymph node CD30+ lymphocytic infiltrate mimicking systemic lymphoma. Pathologists and clinicians must be aware of this “lymphomatous” presentation of drug reactions.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Akpinar F, Dervis E. Drug eruptions: An 8-year study including 106 inpatients at a dermatology clinic in Turkey. Indian J Dermatol 2012;57:194-8.
2Pathak P, McLachlan RS. Drug-induced pseudolymphoma secondary to lamotrigine. Neurology 1998;50:1509-10.
3Cogrel O, Beylot M, Vegier B, Dubus P, Doutre MS, Merlio JP, et al. Sodium valproate-induced cutaneous pseudolymphoma followed by recurrence with carbamazepine. Br J Dermatol 2001;144:1235-8.
4Braddock SW, Harrington D, Vose J. Generalized nodular cutaneous pseudolymphoma associated with phenytoin therapy. J Am Acad Dermatol 1992;27:337-40.
5Magro CM, Crowson AN. Drugs with antihistaminic properties as a cause of atypical cutaneous lymphoid hyperplasia. J Am Acad Dermatol 1995;32:419-28.
6Naveen KN, Ravindra MS, Pai VV, Rai V, Athanikar SB, Girish M. Lamotrigine induced DRESS syndrome. Indian J Pharmacol 2012;44:798-800.